Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Uncontrolled type 2 diabetic and insulin dependent. Has hypertension, gout, obstructive sleep apnea and dyslipidemia. Advise?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 1410 Questions
SUBJECTIVE XXXXXXX a 62-year-old male, presents to the primary care clinic with the chief complaint of fatigue. Upon further questioning, he also reports some difficulty concentrating and a decreased sex drive. Further review of symptoms reveals dry skin, left knee weakness, occasional heartburn, and polyuria and wheezing on exertion. He denies any chest pain or palpitations. He reports being on antidepressants in the past but did not take them as directed. He is easy to get along with, forthcoming in his complaints, and describes his fatigue as a little bit more pronounces in the last couple of months. He also complains of erectile dysfunction, which he has noticed is worse in the last few years, especially since his diabetes is out of control.
Past Medical and Surgical History: Significant for uncontrolled type 2 diabetes, insulin dependent. The patient reports the last hemoglobin A1c of 10.2. He also has hypertension, gout, obstructive sleep apnea (with refusal to wear CPAP), and dyslipidemia. His past surgical history includes a deviated septum repair 20 years ago.
Family History: His mother died at the age of 81 of Parkinson’s disease; his father died at the age of 57 of Hodgkin’s disease; and he has one sister who is alive and well at the age of 58.
Screening: He had a negative colonoscopy in 2008. His most recent PSA value was 3.1 in 2007.
Social History: He reports drinking 2 drinks of hard liquor daily. He quit smoking 20 years ago and drinks 4 cups of coffee every day. He reports not adhering to his prescribed diabetic diet and has many financial and marital stressors at home. He is self-employed with some college education.
Humalog, 75/25, 20 units in the morning and 20 units at night
Nexium, 40 mg daily
Crestor 10 mg daily
Allopurinol, 300 mg daily
Trazadone, 150 mg at night
Lopid, 600 mg twice daily
Baby aspirin, 81 mg daily
Micardis 40/12.5 daily
Actos, 30 mg daily
Allergies: NKDA, NKFA, or environmental allergies. All immunizations are up to date.
Vital signs: Temp 98, Pulse 72, RR 20, B/P 138/90. His weight is 312 lbs. and his height is 58 inches.
General: He has a very pleasant attitude. His is a morbidly obese male, calm, pleasant and in no acute distress.
Skin: His color is pale. His skin is clear. Small senile keratosis is noted on his left arm.
HEENT: Negative
Neck: He appears to have short neck syndrome. He has not palpable nodes, no JVD.
Cardiovascular: Regular rate and rhythm. S1 and S2 are present without any murmurs, rubs, or gallops.
Respiratory: Breath sounds CTA with equal rise and fall of chest.
Abdomen: Obese, nontender, bowel sounds present in all four quadrants.
Musculoskeletal: Full range of motion to all four extreme.
Genital: He has normal genitalia. There is no evidence of swelling. His testicular exam is normal and there is appropriate hair growth:

1.     List at least 3 differential diagnoses (rule in or out by history, exam, or lab work).
2.     Create a plan of care for this patient.
Posted Fri, 11 Oct 2013 in General Health
Answered by Dr. Amit Jain 10 hours later
Brief Answer:
Please see the details

Detailed Answer:
Hello! Thanks for putting your query in XXXXXXX

Mr. XXXXXXX is having multisytem involvement:
1. Uncontrolled diabetes
2. Uncontrolled Hypertension
3. Depressive illness
4.Chronic obstructive pulmonary disease(COPD) with Obstructive sleep Apnea (OSA)
5. Gout
6. Obesity
7. Dyslipidemia

His fatigue may be due to
1. Uncontrolled sugars
3. Trazadone
4. May be anemia for which Hemoglobin is to be checked

Difficulty in concentrating, dry skin and less sexual drive may be due to:
1. Uncontrolled diabetes
2. tablet Trazadone

Dyspnea on exertion may be due to:
1. COPD and OSA
2. Uncontrolled blood pressure
3. Uncontrolled diabetes

Errectile dysfunction is due to:
1. Uncontrolled diabetes
2. may be due to trazadone

Polyuria is due to uncontrolled diabetes, excess coffee intake

So plan of treatment should be :
1. Good glycaemic control by optimizing the dose of insulin that is by increasing the dose. Strict sugar charting
2. For control of blood pressure make dose of micardis twice a day
3. For control of COPD and OSA- give him bronchodilators like inhalers that contain iprotropium bromide and asthalin, fluticasone and salmetrol (Duolin and seroflo respectively) and intermittent BiPAP
4. For Gout - allopurinol is to be continued
5. For obesity he should receive very low caloric diet that should not be more than 1000 kcal/ day, lots of fibres in diet
6. For depression insead of trazadone give him of SSRI group (Selective serotonin reuptake inhibitor) like sertaline
7. For dyslipidemia- lopid and crestor is to be continued. Check his recent lipid profile so that dose or medication can be altered. Since crestor is for high cholesterol and lopid is for high triglyceride
8. Also check his hemoglobin levels, renal function tests (serum creatinine), Thyroid profile, Electrocardiogram and echocardiograpy and should be managed accordingly if abnormality is found

Rest of the medications like nexium, baby aspirin and Actos should be continued

I hope I have answered your query and this will help you. If you have any further query I will be happy to answer that too. Remain in touch and get-well soon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,  
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor